Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS Gaylord, MI

July 23, 1999Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 1999, 10:23 AM EDT for Manistee County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 10:23 AM EDT (14:23 UTC)
Expired
Jul 23, 1999, 11:25 AM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:58 AM EDTThunderstorm Wind 50Manistee, MISeveral trees down in and around the City of Manistee
Jul 23, 11:22 AM EDTThunderstorm Wind 50Wellston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3403 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 231427 RRA
SVRAPN
MIC101-231525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1023 AM EDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 1125 AM EDT

* AT 1021 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 17 MILES WEST OF ARCADIA... MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ARCADIA BY 1045 AM EDT
  PIERPORT BY 1045 AM EDT
  ONEKAMA BY 1050 AM EDT

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

CAMPBELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:37 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 5:37 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
537 AM EDT FRI JUL 23 1999

NEED QUICK UPDATE TO ACCOUNT FOR AREAS OF DENSE FOG IN NORTHWEST
LOWER. SHOULD BURN OFF PRETTY QUICKLY THIS MORNING.

.APX...NONE.

FARINA

In the hours before

Special weather statement, Jul 23, 6:15 AM EDT, 4 hours 8 minutes before
MIZ008-015>036-041-042-241200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
615 AM EDT FRI JUL 23 1999

...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER
MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

THUNDERSTORMS MOVING ACROSS WISCONSIN AND THE WESTERN UPPER PENINSULA
THIS MORNING ARE EXPECTED TO REACH NORTHERN MICHIGAN LATE THIS MORNING
AND THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS
EVENING INTO THE OVERNIGHT HOURS ACROSS THE REGION.

A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS AROUND 60 MPH AND
THREE QUARTER INCH HAIL. IN ADDITION...TORRENTIAL DOWNPOURS MAY
RESULT IN MINOR FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

FARINA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:41 AM EDTSevere Thunderstorm WarningAPXWexford59 min
Jul 23, 12:55 PM EDTSevere Thunderstorm WarningAPXRoscommon50 min
Jul 23, 1:08 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw72 min
Jul 23, 1:41 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.